H-Index
12
Scimago Lab
powered by Scopus
eISSN: 1941-5923

Logo



A case of severe rhabdomyolysis and myopathy caused by statin use alone

Jain Hitender, Mannam Sunitha, Singh Shailender

CaseRepClinPractRev 2003; 4(2):63-65

ID: 429030

Published:


Background: Drug-induced myopathy and rhabdomyolysis are rare adverse drug reactions. They have been reported more often after the introduction of the HMG-CoA reductase inhibitors. Myopathy caused by HMG-CoA reductase inhibitors (statins) alone is rare, but occurs more frequently when a statin is used with medications known to cause myopathy. It usually manifest after a few days of initiation of therapy, or after prolonged use. We report a case of myopathy related to statin monotherapy, developing shortly after being switched from atorvastatin to simvastatin. Case Report: A 47-year-old female presented with two weeks history of progressive proximal weakness of all four extremities. Her symptoms started few days after being switched from atrovastatin to simvastatin by her physician, which she was using for the last two years. Physical examination confirmed shoulder and pelvic girdle muscle weakness. Laboratory data revealed a serum creatinine kinase (CK) of 35.250 U/L. Electromyographic study was consistent with the diagnosis of myopathy. The diagnosis of statin related myopathy with rhabdomyolysis was entertained and simvastatin was discontinued. The patient received supportive treatment and improved subsequently. Conclusions: The safety and tolerability of the available statins support their use as the first-line treatment of patients at high risk for coronary heart disease, since the clinical benefits greatly outweigh the small risk of myopathy. Nevertheless, clinicians should be aware of the adverse effects related to statin therapy, even after prolonged therapy. Patients should be advised to watch for generalized muscle pain or weakness, and if it occurs, should report to the physician immediately.

Keywords: statins, rhabdomylosis, myopath



Back